Louisiana, 2017

Damaging Winds in Louisiana, June 18, 2017

June 18, 2017 · NWS LIX · 3 events in 2 counties and zones

An outflow boundary from a thunderstorm complex over the central Plains states moved into southeast Louisiana during the afternoon hours of the 18th, producing at least one severe thunderstorm. Several reports of wind damage were received from the Baton Rouge area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An outflow boundary from a thunderstorm complex over the central Plains states moved into southeast Louisiana during the afternoon hours of the 18th, producing at least one severe thunderstorm. Several reports of wind damage were received from the Baton Rouge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 18, 12:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 12:15 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
115 PM CDT Sun Jun 18 2017

.UPDATE...
Updated for 18z Aviation discussion below.

&&

.AVIATION...
Lingering borderline MVFR CIGS around 030 at a couple airports
should mostly be prevailing VFR this afternoon into at least early
tonight. Scattered SHRA/TSRA will likely briefly impact terminals
with lower CIG/VSBY and possibly some wind gusts up near or above
30 KT, but for now have only placed VCTS in most of the TAFs. Will
likely update some terminals if more concentrated lines and
clusters of TSRA expand as has been the case early this afternoon
along line from near KMCB to northeast of KBTR. 22/TD

&&

.PREV DISCUSSION... /issued 859 AM CDT Sun Jun 18 2017/

..SOUNDING DISCUSSION...
The sounding this morning has plenty of instability with mixed
layer CAPE at 2100 J/KG. This should fuel scattered showers and
storms with a bit more coverage than yesterday and likely
beginning earlier in the day as well. Convective temperature is
only 84 degrees and daytime heating is off to a quick start under
mostly clear skies. Winds are southwest at low levels and become
more northwest by 700 mb. Storm motion will be mainly outflow
driven. Winds aloft switch to from the northeast.

PREV DISCUSSION... /issued 359 AM CDT Sun Jun 18 2017/

SHORT TERM...
Current radar presentation shows maritime showers moving into
Jackson Co MS in response to upper level low pressure area
situated over southern Alabama. GOES-16 Total Precipitable Water
product loop shows 2"+ values with this feature with an axis of
around 1.8" extending into the vicinity of Lake Pontchartrain.
Meanwhile, a large outflow band from central Plains MCS is
advancing southward and will likely interact with gulf breeze this
afternoon for increased lift, compressional heating and downward
momentum transport which should aid in wet-microburst generation
with this afternoon's convection. At this time, went with 40-50
percent chances. The outflow feature is likely to take on
frontogenetic characteristics upon arrival but then stall and
become diffuse over the immediate area Monday. Then models are in
agreement in developing a low pressure system in the lower Gulf
north of the Yucatan Peninsula. This will begin to tighten the
easterly wind gradient along the coast Monday and may also provide
some short-term moisture divergence for a slightly lower rain
chance on Monday.

LONG TERM...
The extended period, days 3-7, are going to be very contingent on
developments in the Gulf of Mexico. The models have a large degree
of spread in solutions at this time. The GFS is taking a surface
low down to 1001 mb while approaching vicinity of Pensacola, FL.
The ECMWF takes a 1001 mb low into the SE Texas coast below
Galveston Bay. The tropical cyclogenesis suite of models are far-
ranging in both tracks and intensity. Bottom-line: while
confidence is increasing in the potential for something to
develop, confidence remains low of eventual track. The national
centers for this package have discounted the GFS solution in
deference to a blend of the other solutions, so this will be
offered for the local forecast package. This does not necessary
bode well for heavy rain potential and storm tide issues for the
forecast area Tuesday through at least Thursday. Essentially, a
wet period and above normal tides will be the main concerns for
the extended period.

AVIATION...
MVFR ceilings will be possible through around 16-17z this morning as
some low stratus around daybreak breaks out into a cumulus field.
After 17z, ceilings should rise to around 3500 to 4000 feet
resulting in prevailing VFR conditions.  However, there will be a
risk of convection developing once again from 17z through around
00z.  Have included PROB30 wording to reflect this risk with some
MVFR ceilings and visibilities possible at times with passing
convection.  The convection should dissipate quickly after 00z as
daytime heating wanes resulting in prevailing VFR conditions
developing from 00z through around 09z.  Another round of MVFR
ceilings could then redevelop after 09z at some of the terminals.
32

MARINE...
A large degree of uncertainty exists with the forecast through the
end of the week depending of if a tropical low forms in the southern
Gulf or not over the next few days.  Given the better run to run
consistency of the European model, have trended toward this model
for the marine forecast.  As a result, expect to see a period of
small craft advisory conditions develop over the waters by tomorrow
night and then persist through Wednesday as the low passes to the
south of the coastal waters on the way toward the Texas or Mexico
coast.  Currently expect to see the strongest winds over the open
Gulf waters on Tuesday when east winds of 20 to 30 knots with higher
gusts and seas of 8 to 11 feet could occur.  For the latter part of
the week, an increased pressure gradient over the Gulf related to
the lingering low over Texas will keep southerly winds of 15 to 20
knots and seas of 4 to 6 feet in place.  Tides will likely be above
normal beginning tomorrow night and persisting through the end of
the week.

DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring river flooding and the tropics.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  72  88  72 /  50  20  40  20
BTR  88  73  89  74 /  50  10  30  30
ASD  89  73  90  75 /  40  10  30  40
MSY  89  75  87  76 /  40  10  30  40
GPT  86  76  87  75 /  40  10  30  40
PQL  87  74  86  74 /  40  20  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 18, 10:55 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1155 AM CDT Sun Jun 18 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190500-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1155 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A marginal risk of severe thunderstorms exists for areas mainly
along and north of the I-10 corridor today. Any strong to severe
thunderstorms should develop in the afternoon and early evening
hours before dissipating late this evening. The primary threat
from any severe thunderstorm that develops will be strong
damaging wind gusts. Frequent lightning strikes and periods of
locally heavy rainfall could occur with any strong or severe
thunderstorm that forms today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms will be possible during the
period. A marginal risk of severe thunderstorms exists across
portions of Southwest Mississippi and adjacent Louisiana Parishes
on Monday. Any strong to possibly severe storms could produce
strong gusty winds, frequent lightning and brief torrential
rainfall.

East winds of 20 to 25 knots with higher gusts and waves of up to
12 feet may develop over the open Gulf coastal waters Tuesday and
Tuesday night. Conditions will likely result in the issuance of
Small Craft Advisories for portions of the coastal waters Monday
night through Wednesday.

The National Hurricane Center has a high chance of tropical
cyclone development during the next 5 days near the Yucatan
Peninsula and into the southern and central Gulf of Mexico. There
is still quite a bit of uncertainty in the evolution of this
system so please continue to follow the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TD

In the hours before

Special weather statement, Jun 18, 12:33 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
133 PM CDT SUN JUN 18 2017

LAZ035-036-MSZ068-069-181900-
East Feliciana-West Feliciana-Wilkinson-Amite-
133 PM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WEST
FELICIANA AND NORTHWESTERN EAST FELICIANA PARISHES...SOUTHEASTERN
WILKINSON AND SOUTHWESTERN AMITE COUNTIES...

At 132 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Woodville to near Wakefield.
Movement was southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Jackson, Centreville, Wilson, Norwood, Wakefield and Spillman.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3105 9090 3073 9126 3091 9150 3112 9126
TIME...MOT...LOC 1832Z 294DEG 10KT 3104 9125 3093 9138

TD
Special weather statement, Jun 18, 12:36 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
136 PM CDT SUN JUN 18 2017

LAZ037-039-071-MSZ070-181900-
Washington-St. Helena-Northern Tangipahoa-Pike-
136 PM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. HELENA...NORTHERN
TANGIPAHOA...NORTHWESTERN WASHINGTON PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTHERN PIKE COUNTIES...

At 136 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Osyka to near Darlington. Movement
was southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Greensburg, Amite, Amite City, Kentwood, Roseland, Osyka, Montpelier,
Darlington, Easleyville, Mount Herman, Wilmer and Tangipahoa.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3111 9038 3101 9026 3100 9026 3100 9025
      3090 9013 3065 9065 3065 9074 3089 9083
      3100 9060 3100 9055 3103 9055
TIME...MOT...LOC 1836Z 328DEG 10KT 3102 9041 3087 9072

TD
Special weather statement, Jun 18, 1:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
202 PM CDT SUN JUN 18 2017

LAZ037-039-050-071-072-181945-
Washington-Livingston-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-
202 PM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
HELENA...NORTHEASTERN LIVINGSTON...NORTHERN TANGIPAHOA AND WESTERN
WASHINGTON PARISHES...

At 202 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Herman to near Greensburg to
near Montpelier. Movement was southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Franklinton, Greensburg, Amite, Kentwood, Independence, Roseland,
Albany, Montpelier, Mount Herman, Wilmer, Natalbany, Tangipahoa and
Tickfaw.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3079 8998 3067 9039 3041 9065 3071 9084
      3092 9064 3100 9034 3100 9030
TIME...MOT...LOC 1902Z 318DEG 10KT 3094 9034 3087 9059 3072 9074

TD
Special weather statement, Jun 18, 1:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
206 PM CDT SUN JUN 18 2017

LAZ034>037-047-048-181945-
St. Helena-East Feliciana-Pointe Coupee-West Baton Rouge-West
Feliciana-East Baton Rouge-
206 PM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
FELICIANA...NORTH CENTRAL WEST BATON ROUGE...WEST CENTRAL ST.
HELENA...SOUTHEASTERN POINTE COUPEE...EAST FELICIANA AND NORTHWESTERN
EAST BATON ROUGE PARISHES...

At 206 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wilson to near New Roads. Movement
was southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, New Roads, Jackson, St. Francisville,
Clinton, Slaughter, Wilson, Norwood and Darlington.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3088 9076 3049 9126 3069 9156 3098 9118
TIME...MOT...LOC 1906Z 296DEG 11KT 3091 9118 3072 9143

TD
Special weather statement, Jun 18, 1:35 PM CST, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
235 PM CDT SUN JUN 18 2017

LAZ060>062-182015-
Orleans-St. Charles-Upper Jefferson-
235 PM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
CHARLES...WEST CENTRAL ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...

At 235 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Metairie to near St. Rose. the
storms are nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
New Orleans, Metairie, Avondale, East New Orleans, Hahnville,
Jefferson, Harahan, Westwego, Norco, Elmwood, Bridge City, River
Ridge, Ama, Destrehan, Waggaman, New Sarpy, St. Rose, Taft, Luling
and New Orleans Armstrong Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2999 9044 3006 9032 3005 9026 3002 9018
      3002 9013 3004 9006 3003 9004 3005 9003
      3004 9003 3004 9001 3007 8995 3007 8992
      2994 9008 2984 9027
TIME...MOT...LOC 1935Z 289DEG 2KT 3006 9021 2999 9033

TD
Special weather statement, Jun 18, 1:54 PM CST, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
254 PM CDT SUN JUN 18 2017

LAZ034-037-040-047>050-071-072-182100-
Livingston-Ascension-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-Pointe Coupee-West Baton Rouge-St. Tammany-East Baton
Rouge-
254 PM CDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
ASCENSION...NORTHEASTERN WEST BATON ROUGE...SOUTHERN ST. HELENA...
EAST CENTRAL POINTE COUPEE...WEST CENTRAL ST. TAMMANY...LIVINGSTON...
SOUTHERN TANGIPAHOA AND EAST BATON ROUGE PARISHES...

At 254 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Independence to 6 miles west of
Baker. Movement was southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Baton Rouge, Hammond, Zachary, Baker, Denham Springs, Covington, Port
Allen, Amite, Oak Hills Place, Ponchatoula, Walker, Amite City,
Livingston, Independence, French Settlement, Albany, Madisonville,
Port Vincent, Springfield and Montpelier.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3065 9144 3066 9133 3065 9130 3066 9129
      3074 9046 3040 8998 3037 9012 3039 9020
      3033 9028 3029 9043 3031 9042 3034 9048
      3030 9056 3029 9057 3027 9096
TIME...MOT...LOC 1954Z 303DEG 22KT 3062 9056 3058 9126

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Baton Rouge

When
June 18, 2:30 PM CST
Where
East Baton Rouge County, 1.84 mi ENE of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.388, -90.991

A tree was reported blown down across the road on Elliott Road near Tiger Bend Road.

Thunderstorm Wind, East Baton Rouge

When
June 18, 2:30 PM CST
Where
East Baton Rouge County, 2.58 mi ENE of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.399, -90.983

Baton Rouge Fire Department reported a large tree down across the roadway in the 18400 Block of Weatherwood Drive in East Baton Rouge Parish. The event time was estimated by radar.

Thunderstorm Wind, Livingston

When
June 18, 2:45 PM CST
Where
Livingston County, 1.8 mi E of Verdun
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.334, -90.700

A tree was reported blown down on Union Landing Road near Louisiana Highway 444 in Livingston Parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707030, 707035, 707039.